UCL Discovery
UCL home » Library Services » Electronic resources » UCL Discovery

Antipsychotic polypharmacy and adverse drug reactions among adults in a London mental health service, 2008-2018

Yang, Justin C; Thygesen, Johan H; Werbeloff, Nomi; Hayes, Joseph F; Osborn, David PJ; (2022) Antipsychotic polypharmacy and adverse drug reactions among adults in a London mental health service, 2008-2018. Psychological Medicine 10.1017/S0033291722000952. (In press).

[thumbnail of 2021.11.28.21266870v1.full.pdf] Text
2021.11.28.21266870v1.full.pdf - Submitted Version
Access restricted to UCL open access staff until 30 October 2022.

Download (218kB)

Abstract

BACKGROUND: Antipsychotic polypharmacy (APP) occurs commonly but it is unclear whether it is associated with an increased risk of adverse drug reactions (ADRs). Electronic health records (EHRs) offer an opportunity to examine APP using real-world data. In this study, we use EHR data to identify periods when patients were prescribed 2 + antipsychotics and compare these with periods of antipsychotic monotherapy. To determine the relationship between APP and subsequent instances of ADRs: QT interval prolongation, hyperprolactinaemia, and increased body weight [body mass index (BMI) ⩾ 25]. METHODS: We extracted anonymised EHR data. Patients aged 16 + receiving antipsychotic medication at Camden & Islington NHS Foundation Trust between 1 January 2008 and 31 December 2018 were included. Multilevel mixed-effects logistic regression models were used to elucidate the relationship between APP and the subsequent presence of QT interval prolongation, hyperprolactinaemia, and/or increased BMI following a period of APP within 7, 30, or 180 days respectively. RESULTS: We identified 35 409 observations of antipsychotic prescribing among 13 391 patients. Compared with antipsychotic monotherapy, APP was associated with a subsequent increased risk of hyperprolactinaemia (adjusted odds ratio 2.46; 95% CI 1.87-3.24) and of registering a BMI > 25 (adjusted odds ratio 1.75; 95% CI 1.33-2.31) in the period following the APP prescribing. CONCLUSIONS: Our observations suggest that APP should be carefully managed with attention to hyperprolactinaemia and obesity.

Type: Article
Title: Antipsychotic polypharmacy and adverse drug reactions among adults in a London mental health service, 2008-2018
Location: England
DOI: 10.1017/S0033291722000952
Publisher version: https://doi.org/10.1017/S0033291722000952
Language: English
Additional information: This version is the author accepted manuscript. For information on re-use, please refer to the publisher’s terms and conditions.
Keywords: Antipsychotic polypharmacy, antipsychotics, electronic health records, natural language processing
UCL classification: UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Brain Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Brain Sciences > Division of Psychiatry
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences
UCL
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Population Health Sciences > Institute of Health Informatics
URI: https://discovery.ucl.ac.uk/id/eprint/10148321
Downloads since deposit
1Download
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item